ADHD Medication Side Effects No One Should Tolerate
Common side effects of ADHD medication include sleeplessness, loss of appetite, and tics — problems that no child should have to tolerate. Learn what to expect and how to adjust your child's ADD treatment plan for the best results.
Leave a Reply
You must be logged in to post a comment.
12 Comments: ADHD Medication Side Effects No One Should Tolerate
I would like to thank the author of this article for giving me clarity. I was on Mydayis for six months, and was experiencing awful side effects. First I thought I was having heart issues, which turned out to be persistent GERD. Then, I started having severe abdominal distress, ultimately ending me up in the ER. The Doctors just dealt with the GERD by prescribing me more pills–Prilosec–but then it just moved onto the next issue. Sure, the Mydayis worked for me, but at the expense of my overall health. I appreciate the advice that no side effects should be tolerated, and to keep looking. Switched back to Adhansia XR and am happy.
Hi, I just found this article today, but it appears to be a bit older. I am wondering about severe side effects that Doctors don’t recognize. I was taking stimulant ADHD meds for many years and would stop taking them when I got bad headaches or tics. (Taking out caffeine did not stop the tics.) I took Adderall during law school and then tried different things and went back to Adderall. At the time I suffered from muscle and joint pain that I, and my doctor, attributed to age and old sports injuries. Then, last October the pain got so bad I started going to acupuncture. My acupuncturist told me I had something kidney-related I should check into. By the end of the month I was sick with Rhabdomyolysis. My doctor was baffled. I found Rhabdomyolysis listed as a possible side effect of Adderall on the package insert. My doctor insisted the Rahbdo was caused by crush injuries, but I found out from other sources that it can be caused by a breakdown in muscle from a variety of causes. Adderall was causing my muscle tissue to break down. I stopped taking stimulants and the Rhabdo went away and so did the joint and muscle pain. However, my ADHD is killing me.
My medication (methylphenidate ER; the generic version of Concerta) is an appetite suppressant. For me, the appetite suppression is a good thing. I eat way more when I’m off my medication, which is only on Saturdays. If I weren’t on my medication, I would likely be severely overweight.
Why was no mention made of rashes as a side effect. Those are uncommon and severe side effects. This happened with all of my medications. What options are left if all the medications cause an eczema type rash? Please ensure you have all information as to assist everyone who reads these.
We’re you taking a stimulant? I’m wondering if it was causing your skin to be hypersensitive. I have hypersensitivity and I’ve noticed if I haven’t taken my meds in a bit, my hypersensitivity is worse until I readjust to being on the meds. The rash is a cross between an eczema-like rash and a hives-like rash. Usually I can just avoid certain fabrics and not itch my skin for a bit but I tend to have to stay away from wool. I see how this could be a serious problem if your meds are the only thing causing your hypersensitivity and you aren’t used to having to deal with this problem! Also, have you noticed that almost no one ever mentions that several of the ADD meds can cause poor circulation in the extremities? That can be a big problem in the winter, and thoroughly annoying the rest of the year. My hands and feet are almost always cold!
I have same problem I take add meds I take concerta I get heart racing and loss hunger and I get hungry at dinner time one I’m off the pill I feel happy I get my hunger up I gain 15 pounds off the meds I only weigh 100 now up to 15 pounds I just worried if I go back to lose weight
Now I weighed 105 pounds
Have you thought about either not taking the med every day or taking the med only part of the day? Sometimes that works, and sometimes the meds cause extended loss of appetite after the meds wear off. My friend noticed I wasn’t eating properly, or much at all, last year. She had the same issue with her meds and weight that you have. She found that sometimes she had to remind her body that it was actually hungry and did indeed want food. This may sound really strange, but when she and I weren’t hungry but needed to eat she would get us ice cream bars. I don’t know why, but a little bit after we ate the ice cream bars we would start to get a little bit hungry and actually be interested in eating. So we ended up getting ice cream bars then lunch pretty frequently that semester, and it seemed to help us with that side effect. It also helps just to have someone or something to remind you to eat (even if it’s just a couple of small but nutritious snacks instead of a meal) like an alarm set for certain times of the day or a co-worker who reminds you to eat. (My boss is ADD and knows that I’ll ignore eating in favor of working on a project, so he reminds me to take a lunch break, sometimes he makes me stop and eat right then if it looks like I’m going to forget altogether.) I hope this helps you somewhat!
You really seem to think that just throwing medication at all of these things will help solve problems. “Give the kid Benadryl, something not approved for this use,” when you could supply melatonin pills(or even gummies special made for kids!) which is already produced by your body to make you sleepy. Sometimes these problems aren’t caused by ADHD or the medication by the way(such as sleeplessness. I don’t sleep because I don’t want to sleep, I still get tired, but it’s blamed on my ADHD), and certain things like rebound should just be ridden out instead of just drugging your kid again.
I’m not anti-ADHD medication, but you seem to recommend solving any problem the kid has with their disorder by throwing more medication at it, which doesn’t seem healthy to me.
I agree that medicine isn’t the ultimate or only answer. Treating your ADD/ADHD with medicine may be necessary howerever, you can’t rely on the medicine alone — it’s not a miracle fix-all. The psychologist who first diagnosed me with ADD suggested what she called ‘Coping and Compensating.’ She said you had to learn strategies to implement in your life to help control your ADD. Things like having a schedule, finding ways to hold yourself accountable for tasks, writing down things you need to remember and setting alarms/reminders for them. She said the meds would make it easier for me to control my ADD, but that it was ultimately my choices and lifestyle that controlled my ADD. That’s not to say I don’t still struggle with it though — I do! It’s easy to say I need to implement changes and strategies in my life, but it’s much harder to actually do so and to figure out which strategies work for me and which ones don’t.
It should be noted that just because an individual has issues on one stimulant doesn’t mean they will on the other. It should also be noted that there are things that can be done to get the body to over ride some side effects. Like appetite loss. Stick to an eating schedule, if you aren’t hungry eat an apple or something small but healthy. Over time, you can train your body to have an appetite. Some anti-depressants also cause appetite loss. At least with sleeplessness and appetite loss, unless it is severe (no longer eating/sleeping) give it a couple weeks to a month. Sometimes the body just needs to adjust and will build up a bit of a buffer against the side effects.
You wrote that guanfacine and clonidine are beta-blockers. They are alpha2-agonists, not beta-blockers. It is an important distinction to make. Beta-blockers should not be taken alongside stimulant medication because they may lead to hypertension.